Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 85, NWS Little Rock, AR

August 2, 2003Jackson County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 2, 2003, 9:24 AM CDT for Jackson County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 9:24 AM CDT (14:24 UTC)
Expired
Aug 2, 2003, 11:30 AM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Jackson County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1366 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 021426
FFWLIT
ARC067-021630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
924 AM CDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN EASTERN ARKANSAS

* UNTIL 1130 AM CDT

* AT 920 AM CDT...DOPPLER WEATHER RADAR SHOWED SHOWERS AND           
  THUNDERSTORMS REDEVELOPING OVER THE SAME AREAS OF JACKSON          
  COUNTY. THIS WOULD INCLUDE AREAS SOUTH OF TUCKERMAN...AND NORTH 
  OF INGLESIDE AND ALGOA. TWO TO THREE INCHES OF RAIN HAS ALREADY 
  OCCURRED. WITH ADDITIONAL HEAVY RAINFALL...FLASH FLOODING IS 
  LIKELY.

&&  

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

LAT...LON 3572 9104 3544 9105 3544 9136 3570 9134

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:38 AM CDT, 5 hours 46 minutes earlier.

Area forecast discussion, Aug 2, 3:38 AM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
338 AM CDT SAT AUG 2 2003

OF MAIN CONCERN THIS AM ARE TSTMS TODAY. A SERIES OF UPPER LEVEL
TROUGHS WILL CONTINUE TO MOVE ACROSS OUR REGION UNDER A CONTINUING
NORTHWEST FLOW ALOFT FOR THE NEXT SEVERAL DAYS. TEMPS WILL CONTINUE
IN THE WARM TO HOT CATEGORY AND NEAR NORMAL.

FCSTID =   38
HRO   86  67  88  69 /  50  20  20  20
LIT   91  72  90  72 /  50  30  30  20
HOT   91  73  91  72 /  50  30  30  20
PBF   93  74  92  72 /  40  30  30  20

.LZK...NONE.
Hazardous weather outlook, Aug 2, 7:00 AM CDT, 2 hours 24 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-031000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
700 AM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS MOST OF ARKANSAS.

A COLD FRONT MOVED INTO ARKANSAS OVERNIGHT FROM MISSOURI. THE FRONT
TRIGGERED THUNDERSTORMS THIS MORNING IN NORTHERN ARKANSAS...WITH A
GENERAL WEAKENING TREND NOTED TOWARD DAWN. SHOWERS AND STORMS WILL
PUSH TOWARD CENTRAL SECTIONS OF THE STATE AND WILL MOSTLY DISSIPATE
BY LATER THIS MORNING.

THE FRONT WILL PUSH INTO SOUTHERN ARKANSAS THIS AFTERNOON AND WILL
STALL. CLOUDS WILL BREAK UP A BIT THIS AFTERNOON...WITH HEATING
MAKING THE ATMOSPHERE UNSTABLE. GIVEN THIS...SCATTERED SHOWERS AND
THUNDERSTORMS MAY REDEVELOP...ESPECIALLY OVER CENTRAL AND SOUTHERN
SECTIONS OF THE STATE. SOME OF THE STORMS MAY BECOME SEVERE THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FRONT IN SOUTHERN ARKANSAS WILL REMAIN STALLED ON SUNDAY...AND
WILL MOVE BACK TO THE NORTH EARLY NEXT WEEK. WITH THE FRONT ACROSS
THE REGION...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL REMAIN IN
THE FORECAST THROUGH AT LEAST WEDNESDAY.

AT THIS TIME...IT APPEARS THAT SEVERE WEATHER WILL REMAIN LIMITED
DURING THE UPCOMING WEEK. HOWEVER...A STORM SYSTEM IN THE SOUTHERN
PLAINS WILL WILL APPROACH BY TUESDAY AND WILL INTERACT WITH THE
FRONT ACROSS THE REGION. THIS MAY RESULT IN SEVERE STORM
DEVELOPMENT...AND THE SITUATION WILL BE MONITORED CLOSELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND
TONIGHT...ESPECIALLY IN CENTRAL AND SOUTHERN ARKANSAS.

46

In the hours before

Special weather statement, Aug 2, 8:55 AM CDT, 29 minutes before
ARZ007-016-025-033-034-045>047-056-057-021415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
855 AM CDT SAT AUG 2 2003

SEVERE THUNDERSTORM WATCH NUMBER 831 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

ARKANSAS...INDEPENDENCE...JACKSON...JEFFERSON...LONOKE...MONROE...
PRAIRIE...SHARP...WHITE AND WOODRUFF.

44

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:25 PM CDTSevere Thunderstorm WarningLZKLogan, Scott45 min
Aug 1, 10:36 PM CDTSevere Thunderstorm WarningLZKPolk44 min
Aug 1, 11:56 PM CDTSevere Thunderstorm WarningLZKPike39 min
Aug 2, 4:09 AM CDTSevere Thunderstorm WarningLZKBaxter, Boone, Fulton, Izard, Marion76 min
Aug 2, 4:52 AM CDTSevere Thunderstorm WarningLZKSearcy, Stone58 min
Aug 2, 5:00 AM CDTSevere Thunderstorm WarningLZKSharp50 min
Aug 2, 5:27 AM CDTSevere Thunderstorm WarningLZKBoone43 min
Aug 2, 6:24 AM CDTFlash Flood WarningLZKBoone2 hr
Aug 2, 7:46 AM CDTSevere Thunderstorm WarningLZKJackson39 min
Aug 2, 11:59 AM CDTSevere Thunderstorm WarningLZKArkansas36 min
Aug 2, 12:33 PM CDTSevere Thunderstorm WarningLZKLincoln42 min
Aug 2, 1:42 PM CDTSevere Thunderstorm WarningLZKBradley33 min

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.